Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 84, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Sep 14, 2021, 10:50 PM EDT. It was in force for 85 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2021, 10:50 PM EDT (02:50 UTC)
- Expired
- Sep 15, 2021, 12:15 AM EDT
- In force
- 85 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 45 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 11:38 PM EDT | TSTM WND GST 39 | 3 N Cleveland, OH | ASOS STATION KBKL CLEVELAND. |
| Sep 14, 11:53 PM EDT | TSTM WND GST 39 | 3 N Cleveland, OH | ASOS STATION KBKL CLEVELAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
559
WHUS51 KCLE 150250
SMWCLE
LEZ146>148-165>168-150415-
/O.NEW.KCLE.MA.W.0084.210915T0250Z-210915T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
1050 PM EDT Tue Sep 14 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore waters from Avon POint OH to Conneaut OH...
Open waters from Vermilion OH to Conneaut OH...
* Until 1215 AM EDT.
* At 1050 PM EDT, severe thunderstorms capable of producing
waterspouts were located along a line extending from 21 nm north of
Avon Point to 6 nm north of Lorain Harbor, moving east at 45 knots.
HAZARD...Waterspouts, wind gusts 34 knots or greater, and small
hail.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Willowick, Geneva-On-The-Lake, Avon Point, Fairport Harbor,
Cleveland and Ashtabula.
LAT...LON 4139 8172 4144 8175 4142 8184 4146 8202
4183 8201 4188 8196 4221 8124 4231 8058
4197 8056 4187 8091 4181 8093 4171 8125
4150 8160 4142 8160 4139 8165
TIME...MOT...LOC 0250Z 261DEG 47KT 4187 8196 4158 8221
WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS
$$
Griffin1 follow-up statement
717
FZUS71 KCLE 150411
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
1211 AM EDT Wed Sep 15 2021
LEZ146>148-165>168-150420-
/O.EXP.KCLE.MA.W.0084.000000T0000Z-210915T0415Z/
1211 AM EDT Wed Sep 15 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1215 AM EDT...
The affected areas were...
Nearshore waters from Avon POint OH to Conneaut OH...
Open waters from Vermilion OH to Conneaut OH...
The thunderstorms have weakened and no longer pose a significant
threat to boaters.
LAT...LON 4139 8172 4144 8175 4142 8184 4146 8202
4183 8201 4188 8196 4221 8124 4231 8058
4197 8056 4187 8091 4181 8093 4171 8125
4150 8160 4142 8160 4139 8165
TIME...MOT...LOC 0410Z 270DEG 47KT 4201 8075 4172 8100
$$
LombardyWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 14, 9:41 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 14, 9:41 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 941 PM EDT Tue Sep 14 2021 .SYNOPSIS... A cold front moves southeast across the area tonight through Wednesday morning. High pressure influences the area through Thursday. Another cold front approaches for the weekend, but will likely stall out north of the area. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Thunderstorms are now moving from west to east with the strongest storms currently over extreme western end of Lake Erie to Lucas County in Ohio. There is a break in the line with weaker shower activity to the south moving into Wood and Hancock Counties. Otherwise, line is moving along ahead of a cold front and is expected to slow in forward motion over the eastern portions of the forecast area later tonight as a weak wave of low pressure moves along the front. Locally heavy rain has been noted with the strongest storms. Previous Discussion... Scattered showers and thunderstorms have developed across lower Michigan and northern Indiana, ahead of an advancing cold front. Hi-res model guidance has this filling in, becoming a somewhat broken line of thunderstorms. Eastward propagation is expected, with thunderstorms reaching the Toledo area around 00-02Z. Deep layer wind shear of around 30-40 knots will be present. These thunderstorms have the potential to become severe with damaging winds being the primary weather hazard. As thunderstorms progress ESE through the night, they should be in a weakening state due to unfavorable diurnal timing and weakening instability, though there is at least a low chance for near- severe level wind gusts late tonight for the rest of the forecast area. Redevelopment of showers and thunderstorms is possible late Wednesday morning and early afternoon across central and east-central Ohio, as well and northwest Pennsylvania. The entire area should be precipitation-free by Thursday 00Z. Temperatures behind the cold front should be slightly below normal. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Showers should clear out of the forecast area by Thursday morning as a weak ridge builds over the region and dry weather is expected Thursday. Return flow may develop on Friday as a tropical system possibly takes shape off the East Coast, which could provide sufficient instability for scattered showers and thunderstorms during the afternoon and evening. Guidance isn't particularly aggressive on PoPs for our area and the best precip chances may lie to the south, so have slight chance PoPs at this time. Temps will gradually warm through the short term period. Highs will be in the upper 70s to lower 80s Thursday and should warm into the low to mid 80s on Friday. Overnight lows will be in the mid to upper 50s to lower 60s Thursday night and generally in the lower 60s Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Expect relatively zonal flow with increasing heights through the long term period that will become more amplified by early next week as a trough deepens across the western half of the US. Scattered showers and thunderstorms may linger into Saturday afternoon/evening, but dry weather is anticipated for Sunday and most of Monday. The more amplified pattern will usher more moisture into the region, which will increase the risk for scattered diurnal showers and thunderstorms during peak heating hours Monday and Tuesday. Temps will increase above normal through early next week, with highs in the 80s expected through the entire period. A few spots in northwestern/north-central Ohio may approach 90 degrees by the end of the weekend. && .AVIATION /00Z Wednesday THROUGH Sunday/... A cold front will move southeast across the local area overnight with a line of showers and thunderstorms associated with it. The storms are expected to move through the area between 03Z and 06Z. However, there will be another potential for some showers and thunderstorms during the morning hours across the eastern third of the area as a wave of low pressure moves northeast along the front and slows the forward motion. Lower ceilings MVFR to possibly IFR expected along the front in the showers and storms. Winds will shift to a north-northwest direction behind the front and diminish. Outlook...Non-VFR possible Friday through Saturday with scattered showers. && .MARINE... Southwesterly winds will increase to 15 to 20 knots over the next several hours as a cold front approaches from the west. Winds may briefly approach Small Craft Advisory criteria for a very brief period this evening, but opted out of issuing a Small Craft Advisory since the highest winds will be in the open waters. Will continue to monitor the observations in case winds over-perform. Flow will shift to the northwest behind the front Wednesday morning and winds should quickly decrease below 10 knots behind the frontal passage. Northeasterly flow at 10 to 15 knots develops Thursday, but winds should become southerly and decrease below 10 knots by the start of the weekend. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Lombardy/Saunders SHORT TERM...Maines LONG TERM...Maines AVIATION...Lombardy MARINE...Maines
Hazardous weather outlook, Sep 14, 9:27 AM EDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 927 AM EDT Tue Sep 14 2021 LEZ061-142>149-162>169-OHZ003-006>009-017-018-151330- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca- 927 AM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms tonight between 8 PM and 11 PM. Primary weather hazard will be with damaging winds but there is an isolated risk for hail and a tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-151330- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit- Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark- Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 927 AM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms tonight between 10 PM and 3 AM. Primary weather hazard will be isolated damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 10:21 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 2 S WALBRIDGE 41.56N 83.48W
09/14/2021 M68 MPH WOOD OH ASOS
THE ASOS AT TOLEDO EXECUTIVE AIRPORT
MEASURED AT 59 KNOT OR 68 MPH WIND GUST.
&&
MGLocal storm report, Sep 14, 10:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1031 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM MARINE TSTM WIND 8 ENE OREGON 41.73N 83.28W
09/14/2021 M52 MPH LEZ142 OH BUOY
&&
LOMBARDYLocal storm report, Sep 14, 10:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1034 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM MARINE TSTM WIND SOUTH BASS ISLAND 41.63N 82.84W
09/14/2021 M46 MPH OTTAWA OH C-MAN STATION
&&
LOMBARDYLocal storm report, Sep 14, 10:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1036 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD TOLEDO 41.65N 83.54W
09/14/2021 LUCAS OH PUBLIC
3.5 INCHES OF RAIN.
&&
LOMBARDYLocal storm report, Sep 14, 10:38 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM MARINE TSTM WIND 12 ENE OREGON 41.73N 83.21W
09/14/2021 M50 MPH LEZ143 OH BUOY
BUOY 45165.
&&
LOMBARDYSpecial weather statement, Sep 14, 10:45 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1045 PM EDT Tue Sep 14 2021
OHZ007>009-150345-
Erie OH-Ottawa OH-Sandusky OH-
1045 PM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of Ottawa, Erie and
Sandusky Counties through 1145 PM EDT...
At 1045 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Clinton to near Gibsonburg. Movement
was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandusky, Fremont, Western Vermilion, Port Clinton, Kelleys Island,
Bellevue, Clyde, Oak Harbor, Gibsonburg, Northern Milan, Milan,
Castalia, Ballville, Marblehead, Berlin Heights, Lindsey, Helena,
Burgoon, Bloomingville and Stony Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.
&&
LAT...LON 4159 8307 4151 8296 4156 8285 4153 8274
4163 8267 4162 8267 4150 8271 4145 8304
4143 8301 4147 8283 4147 8282 4144 8276
4149 8269 4147 8270 4138 8250 4143 8235
4128 8235 4126 8342
TIME...MOT...LOC 0245Z 256DEG 32KT 4151 8288 4140 8322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GriffinThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:28 PM EDT | Special Weather Statement | CLE | Lucas | 62 min |
| Sep 14, 8:44 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa, Wood | 61 min |
| Sep 14, 8:45 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Sep 14, 9:30 PM EDT | Areal Flood Advisory | CLE | Lucas, Ottawa, Wood | 68 min |
| Sep 14, 9:38 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Lucas, Ottawa, Sandusky, Wood | 67 min |
| Sep 14, 9:48 PM EDT | Special Marine Warning | CLE | 87 min | |
| Sep 14, 10:38 PM EDT | Flash Flood Warning | CLE | Lucas, Ottawa, Wood | 5 hr |
| Sep 14, 10:45 PM EDT | Special Weather Statement | CLE | Erie, Ottawa, Sandusky | 60 min |
| Sep 14, 10:59 PM EDT | Areal Flood Advisory | CLE | Erie, Ottawa, Sandusky | 5 hr |
| Sep 14, 11:11 PM EDT | Special Marine Warning | CLE | 94 min | |
| Sep 14, 11:58 PM EDT | Special Marine Warning | CLE | 92 min | |
| Sep 15, 12:16 AM EDT | Special Weather Statement | CLE | Ashtabula, Geauga, Trumbull | 59 min |
| Sep 15, 1:04 AM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Lorain, Medina, Portage and 1 more | 71 min |
| Sep 15, 1:24 AM EDT | Areal Flood Advisory | CLE | Cuyahoga | 3 hr |
| Sep 15, 12:35 AM EDT | Special Weather Statement | CLE | Crawford, Erie | 70 min |
| Sep 15, 1:50 AM EDT | Special Weather Statement | CLE | Crawford, Erie | 55 min |
| Sep 15, 11:32 AM EDT | Special Weather Statement | CLE | Crawford | 58 min |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.